2014, 4(1): 39-48. doi: 10.3934/naco.2014.4.39

Some useful inequalities via trace function method in Euclidean Jordan algebras

1. 

Department of Mathematics, National Taiwan Normal University, Taipei 11677, Taiwan

Received  May 2013 Revised  November 2013 Published  December 2013

In this paper, we establish convexity of some functions associated with symmetric cones, called SC trace functions. As illustrated in the paper, these functions play a key role in the development of penalty and barrier function methods for symmetric cone programs. With trace function method we offer much simpler proofs to these useful inequalities.
Citation: Yu-Lin Chang, Chin-Yu Yang. Some useful inequalities via trace function method in Euclidean Jordan algebras. Numerical Algebra, Control and Optimization, 2014, 4 (1) : 39-48. doi: 10.3934/naco.2014.4.39
References:
[1]

A. Auslender, Penalty and barrier methods: a unified framework, SIAM Journal on Optimization, 10 (1999), 211-230. doi: 10.1137/S1052623497324825.

[2]

A. Auslender, Variational inequalities over the cone of semidefinite positive symmetric matrices and over the Lorentz cone, Optimization Methods and Software, 18 (2003), 359-376. doi: 10.1080/1055678031000122586.

[3]

A. Auslender and H. Ramirez, Penalty and barrier methods for convex semidefinite programming, Mathematical Methods of Operations Research, 63 (2003), 195-219. doi: 10.1007/s00186-005-0054-0.

[4]

D. P. Bertsekas, Nonlinear Programming, 2nd edition,

[5]

R. Bhatia, Matrix Analysis, Springer-Verlag, New York, 1997. doi: 10.1007/978-1-4612-0653-8.

[6]

A. Ben-Tal and A. Nemirovski, Lectures on Modern Convex Optimization: Analysis, Algorithms and Engineering Applications, MPS-SIAM Series on Optimization. SIAM, Philadelphia, USA, 2001. doi: 10.1137/1.9780898718829.

[7]

Y.-Q. Bai and G. Q. Wang, Primal-dual interior-point algorithms for second-order cone optimization based on a new parametric kernel function, Acta Mathematica Sinica, 23 (2007), 2027-2042. doi: 10.1007/s10114-007-0967-z.

[8]

H. Bauschke, O. Güler, A. S. Lewis and S. Sendow, Hyperbolic polynomial and convex analysis, Canadian Journal of Mathematics, 53 (2001), 470-488. doi: 10.4153/CJM-2001-020-6.

[9]

Y.-L. Chang and J.-S. Chen, Convexity of symmetric cone trace functions in Euclidean Jordan algebras, Journal of Nonlinear and Convex Analysis, 14 (2013), 53-61.

[10]

J.-S. Chen, X. Chen and P. Tseng, Analysis of nonsmooth vector-valued functions associated with second-order cone, Mathmatical Programming, 101 (2004), 95-117. doi: 10.1007/s10107-004-0538-3.

[11]

J.-S. Chen, The convex and monotone functions associated with second-order cone, Optimization, 55 (2006), 363-385. doi: 10.1080/02331930600819514.

[12]

J.-S. Chen, T.-K. Liao and S.-H. Pan, Using Schur Complement Theorem to prove convexity of some SOC-functions, submitted manuscript, 2011.

[13]

M. Fukushima, Z.-Q. Luo and P. Tseng, Smoothing functions for second-order cone complementarity problems, SIAM Journal on Optimazation, 12 (2002), 436-460. doi: 10.1137/S1052623400380365.

[14]

J. Faraut and A. Korányi, Analysis on Symmetric Cones, Oxford Mathematical Monographs, Oxford University Press, New York, 1994.

[15]

R. A. Horn and C. R. Johnson, Matrix Analysis, Cambridge University Press, Cambridge, 1986.

[16]

A. Korányi, Monotone functions on formally real Jordan algebras, Mathematische Annalen, 269 (1984), 73-76. doi: 10.1007/BF01455996.

[17]

M. Koecher, The Minnesota Notes on Jordan Algebras and Their Applications, edited and annotated by A.Brieg and S.Walcher, Springer, Berlin, 1999.

[18]

R. D. C. Monteiro and T. Tsuchiya, Polynomial convergence of primal-dual algorithms for the second-order cone programs based on the MZ-family of directions, Mathematical Programming, 88 (2000), 61-83. doi: 10.1007/PL00011378.

[19]

J. Peng, C. Roos and T. Terlaky, Self-Regularity, A New Paradigm for Primal-Dual Interior-Point Algorithms, Princeton University Press, 2002.

[20]

R. Sznajder, M. S. Gowda and M. M. Moldovan, More results on Schur complements in Euclidean Jordan algebras, J. Glob. Optim., 53 (2012), 121-134. doi: 10.1007/s10898-011-9734-x.

[21]

D. Sun and J. Sun, Löwner's operator and spectral functions in Euclidean Jordan algebras, Mathematics of Operations Research, 33 (2008), 421-445. doi: 10.1287/moor.1070.0300.

[22]

T. Tsuchiya, A convergence analysis of the scaling-invariant primal-dual path-following algorithms for second-order cone programming, Optimization Methods and Software, 11 (1999), 141-182. doi: 10.1080/10556789908805750.

show all references

References:
[1]

A. Auslender, Penalty and barrier methods: a unified framework, SIAM Journal on Optimization, 10 (1999), 211-230. doi: 10.1137/S1052623497324825.

[2]

A. Auslender, Variational inequalities over the cone of semidefinite positive symmetric matrices and over the Lorentz cone, Optimization Methods and Software, 18 (2003), 359-376. doi: 10.1080/1055678031000122586.

[3]

A. Auslender and H. Ramirez, Penalty and barrier methods for convex semidefinite programming, Mathematical Methods of Operations Research, 63 (2003), 195-219. doi: 10.1007/s00186-005-0054-0.

[4]

D. P. Bertsekas, Nonlinear Programming, 2nd edition,

[5]

R. Bhatia, Matrix Analysis, Springer-Verlag, New York, 1997. doi: 10.1007/978-1-4612-0653-8.

[6]

A. Ben-Tal and A. Nemirovski, Lectures on Modern Convex Optimization: Analysis, Algorithms and Engineering Applications, MPS-SIAM Series on Optimization. SIAM, Philadelphia, USA, 2001. doi: 10.1137/1.9780898718829.

[7]

Y.-Q. Bai and G. Q. Wang, Primal-dual interior-point algorithms for second-order cone optimization based on a new parametric kernel function, Acta Mathematica Sinica, 23 (2007), 2027-2042. doi: 10.1007/s10114-007-0967-z.

[8]

H. Bauschke, O. Güler, A. S. Lewis and S. Sendow, Hyperbolic polynomial and convex analysis, Canadian Journal of Mathematics, 53 (2001), 470-488. doi: 10.4153/CJM-2001-020-6.

[9]

Y.-L. Chang and J.-S. Chen, Convexity of symmetric cone trace functions in Euclidean Jordan algebras, Journal of Nonlinear and Convex Analysis, 14 (2013), 53-61.

[10]

J.-S. Chen, X. Chen and P. Tseng, Analysis of nonsmooth vector-valued functions associated with second-order cone, Mathmatical Programming, 101 (2004), 95-117. doi: 10.1007/s10107-004-0538-3.

[11]

J.-S. Chen, The convex and monotone functions associated with second-order cone, Optimization, 55 (2006), 363-385. doi: 10.1080/02331930600819514.

[12]

J.-S. Chen, T.-K. Liao and S.-H. Pan, Using Schur Complement Theorem to prove convexity of some SOC-functions, submitted manuscript, 2011.

[13]

M. Fukushima, Z.-Q. Luo and P. Tseng, Smoothing functions for second-order cone complementarity problems, SIAM Journal on Optimazation, 12 (2002), 436-460. doi: 10.1137/S1052623400380365.

[14]

J. Faraut and A. Korányi, Analysis on Symmetric Cones, Oxford Mathematical Monographs, Oxford University Press, New York, 1994.

[15]

R. A. Horn and C. R. Johnson, Matrix Analysis, Cambridge University Press, Cambridge, 1986.

[16]

A. Korányi, Monotone functions on formally real Jordan algebras, Mathematische Annalen, 269 (1984), 73-76. doi: 10.1007/BF01455996.

[17]

M. Koecher, The Minnesota Notes on Jordan Algebras and Their Applications, edited and annotated by A.Brieg and S.Walcher, Springer, Berlin, 1999.

[18]

R. D. C. Monteiro and T. Tsuchiya, Polynomial convergence of primal-dual algorithms for the second-order cone programs based on the MZ-family of directions, Mathematical Programming, 88 (2000), 61-83. doi: 10.1007/PL00011378.

[19]

J. Peng, C. Roos and T. Terlaky, Self-Regularity, A New Paradigm for Primal-Dual Interior-Point Algorithms, Princeton University Press, 2002.

[20]

R. Sznajder, M. S. Gowda and M. M. Moldovan, More results on Schur complements in Euclidean Jordan algebras, J. Glob. Optim., 53 (2012), 121-134. doi: 10.1007/s10898-011-9734-x.

[21]

D. Sun and J. Sun, Löwner's operator and spectral functions in Euclidean Jordan algebras, Mathematics of Operations Research, 33 (2008), 421-445. doi: 10.1287/moor.1070.0300.

[22]

T. Tsuchiya, A convergence analysis of the scaling-invariant primal-dual path-following algorithms for second-order cone programming, Optimization Methods and Software, 11 (1999), 141-182. doi: 10.1080/10556789908805750.

[1]

Xin-He Miao, Jein-Shan Chen. Error bounds for symmetric cone complementarity problems. Numerical Algebra, Control and Optimization, 2013, 3 (4) : 627-641. doi: 10.3934/naco.2013.3.627

[2]

Hirobumi Mizuno, Iwao Sato. L-functions and the Selberg trace formulas for semiregular bipartite graphs. Conference Publications, 2003, 2003 (Special) : 638-646. doi: 10.3934/proc.2003.2003.638

[3]

Liping Tang, Xinmin Yang, Ying Gao. Higher-order symmetric duality for multiobjective programming with cone constraints. Journal of Industrial and Management Optimization, 2020, 16 (4) : 1873-1884. doi: 10.3934/jimo.2019033

[4]

Behrouz Kheirfam. A weighted-path-following method for symmetric cone linear complementarity problems. Numerical Algebra, Control and Optimization, 2014, 4 (2) : 141-150. doi: 10.3934/naco.2014.4.141

[5]

Yi Zhang, Liwei Zhang, Jia Wu. On the convergence properties of a smoothing approach for mathematical programs with symmetric cone complementarity constraints. Journal of Industrial and Management Optimization, 2018, 14 (3) : 981-1005. doi: 10.3934/jimo.2017086

[6]

Shuang Chen, Li-Ping Pang, Dan Li. An inexact semismooth Newton method for variational inequality with symmetric cone constraints. Journal of Industrial and Management Optimization, 2015, 11 (3) : 733-746. doi: 10.3934/jimo.2015.11.733

[7]

Yong-Kum Cho. On the Boltzmann equation with the symmetric stable Lévy process. Kinetic and Related Models, 2015, 8 (1) : 53-77. doi: 10.3934/krm.2015.8.53

[8]

Boris Muha. A note on the Trace Theorem for domains which are locally subgraph of a Hölder continuous function. Networks and Heterogeneous Media, 2014, 9 (1) : 191-196. doi: 10.3934/nhm.2014.9.191

[9]

David Ginzburg and Joseph Hundley. The adjoint $L$-function for $GL_5$. Electronic Research Announcements, 2008, 15: 24-32. doi: 10.3934/era.2008.15.24

[10]

Li-Xia Liu, Sanyang Liu, Chun-Feng Wang. Smoothing Newton methods for symmetric cone linear complementarity problem with the Cartesian $P$/$P_0$-property. Journal of Industrial and Management Optimization, 2011, 7 (1) : 53-66. doi: 10.3934/jimo.2011.7.53

[11]

Yanqin Bai, Lipu Zhang. A full-Newton step interior-point algorithm for symmetric cone convex quadratic optimization. Journal of Industrial and Management Optimization, 2011, 7 (4) : 891-906. doi: 10.3934/jimo.2011.7.891

[12]

Anurag Jayswala, Tadeusz Antczakb, Shalini Jha. Second order modified objective function method for twice differentiable vector optimization problems over cone constraints. Numerical Algebra, Control and Optimization, 2019, 9 (2) : 133-145. doi: 10.3934/naco.2019010

[13]

Peter Giesl. Construction of a global Lyapunov function using radial basis functions with a single operator. Discrete and Continuous Dynamical Systems - B, 2007, 7 (1) : 101-124. doi: 10.3934/dcdsb.2007.7.101

[14]

Simona Fornaro, Abdelaziz Rhandi. On the Ornstein Uhlenbeck operator perturbed by singular potentials in $L^p$--spaces. Discrete and Continuous Dynamical Systems, 2013, 33 (11&12) : 5049-5058. doi: 10.3934/dcds.2013.33.5049

[15]

Jian Lu, Huaiyu Jian. Topological degree method for the rotationally symmetric $L_p$-Minkowski problem. Discrete and Continuous Dynamical Systems, 2016, 36 (2) : 971-980. doi: 10.3934/dcds.2016.36.971

[16]

Charles Fulton, David Pearson, Steven Pruess. Characterization of the spectral density function for a one-sided tridiagonal Jacobi matrix operator. Conference Publications, 2013, 2013 (special) : 247-257. doi: 10.3934/proc.2013.2013.247

[17]

Saima Rashid, Fahd Jarad, Zakia Hammouch. Some new bounds analogous to generalized proportional fractional integral operator with respect to another function. Discrete and Continuous Dynamical Systems - S, 2021, 14 (10) : 3703-3718. doi: 10.3934/dcdss.2021020

[18]

Andi Kivinukk, Anna Saksa. On Rogosinski-type approximation processes in Banach space using the framework of the cosine operator function. Mathematical Foundations of Computing, 2022, 5 (3) : 197-218. doi: 10.3934/mfc.2021030

[19]

David Hoff. Pointwise bounds for the Green's function for the Neumann-Laplace operator in $ \text{R}^3 $. Kinetic and Related Models, 2022, 15 (4) : 535-550. doi: 10.3934/krm.2021037

[20]

Behrouz Kheirfam. A full Nesterov-Todd step infeasible interior-point algorithm for symmetric optimization based on a specific kernel function. Numerical Algebra, Control and Optimization, 2013, 3 (4) : 601-614. doi: 10.3934/naco.2013.3.601

 Impact Factor: 

Metrics

  • PDF downloads (70)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]